×

Interaction of diffusion and boundary conditions. (English) Zbl 0661.35047

The authors consider the system of parabolic partial differential equations \[ (1.1)\quad \partial u/\partial t=D\Delta u+f(u),\quad x\in \Omega \]
\[ (1.2)\quad D\partial u/\partial n+\theta E(x)u=0,\quad x\in \partial \Omega \] where \(u\in {\mathbb{R}}^ N\), \(\Omega \in {\mathbb{R}}^ n\), \(n\geq 3\), is a bounded open set with \(\partial \Omega\) smooth, \(D=diag(d_ 1,d_ 2,\cdot \cdot \cdot,d_ N),\) \(E=diag(e_ 1,e_ 2,\cdot \cdot \cdot,e_ N),\) each \(d_ j>0\) is constant, \(e_ j: \partial \Omega \to {\mathbb{R}}\) is positive and continuous and \(\theta\in [0,\infty)\) is constant. The function f: \({\mathbb{R}}^ N\to {\mathbb{R}}^ N\) is supposed to be continuous and have a Lipschitz continuous first derivative.
The purpose of this paper is to make a modest contribution to understanding some parts of this problem. More specifically, they give some conditions on (f,E) which ensure that there is a \(d_ 0>0\) such that, for any \(d\geq d_ 0\), \(d=\min \{d_ j,\quad j=1,2,\cdot \cdot \cdot,N\}\) and any \(\theta\in [0,\infty)\), there is a compact attractor of (1.1), (1.2) which is upper semicontinuous in D, \(\theta\) uniformly for \(d\geq d_ 0\), \(\theta\geq 0\). Furthermore, this attractor is a singleton for \(\theta \geq \theta_ 0\), \(\theta_ 0\) sufficiently large and converges to an attractor for the Dirichlet problem for (1.1). The second aspect of the paper deals with the classification of points in (D,\(\theta)\)-space as structurally stable or bifurcation points. The proof is given by reducing single equation and \(n=1\) with \(\Omega =(0,1)\).
Reviewer: Y.Ebihara

MSC:

35K60 Nonlinear initial, boundary and initial-boundary value problems for linear parabolic equations
35B30 Dependence of solutions to PDEs on initial and/or boundary data and/or on parameters of PDEs
35B40 Asymptotic behavior of solutions to PDEs
35B32 Bifurcations in context of PDEs
37C70 Attractors and repellers of smooth dynamical systems and their topological structure
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Agmon, S.; Douglis, A.; Nirenberg, L., Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions I, Communs pure appl. math., 12, 623-727, (1959) · Zbl 0093.10401
[2] Conley, C.; Smoller, J., Topological techniques in reaction-diffusion equations, (), 473-483
[3] Chafee, N.; Infante, E., A bifurcation problem for a nonlinear parabolic equation, Applicable analysis, 4, 17-37, (1974) · Zbl 0296.35046
[4] Friedman, A., Partial differential equations, (1969), Holt, Rinehart & Winston New York
[5] Gardner, R., Global continuation of branches of nondegenerate solutions, J. diff. eqns, 61, 321-334, (1986) · Zbl 0594.34020
[6] Gilbarg, D.; Trudinger, N.S., Elliptic partial differential equations of second order, (1977), Springer Berlin · Zbl 0691.35001
[7] {\scHale} J.K. & {\scRocha} C., Varying boundary conditions with large diffusivity, J. Mat. pures appl. (to appear). · Zbl 0557.35078
[8] Hale, J.K., Large diffusivity and asymptotic behaviour in parabolic systems, J. math. analysis applic., 118, 455-466, (1986) · Zbl 0602.35059
[9] Hale, J.K., Asymptotic behavior in infinite dimensional systems, (), 1-41
[10] Henry, D., Geometric theory of semilinear parabolic equations, () · Zbl 0456.35001
[11] Henry, D., Some infinite dimensional Morse-Smale systems defined by parabolic partial differential equations, J. diff. eqns, 59, 165-205, (1985) · Zbl 0572.58012
[12] Nirenberg, L., Remarks on strongly elliptic partial differential equations, Communs pure appl. math., 8, 649-675, (1955) · Zbl 0067.07602
[13] Schechter, M., On estimating elliptic partial differential operators in the L2 norm, Am. J. math., 79, 431, (1957) · Zbl 0079.11701
[14] Schechter, M., Coerciveness of linear partial differential operators for functions satisfying zero Dirichlet-type boundary data, Communs pure appl. math., 9, 152, (1958)
[15] Smoller, J.; Wasserman, A., Global bifurcation of steady state solutions, J. diff. eqns, 39, 269-290, (1981) · Zbl 0425.34028
[16] Sotomayor, J., Generic one parameter families of vector fields on two dimensional manifolds, Publ. math. I.H.E.S., 43, 5-46, (1974) · Zbl 0279.58008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.